Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Topeka, KS

August 22, 20174 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Aug 22, 2017, 12:01 AM CDT for 4 counties in Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 12:01 AM CDT (05:01 UTC)
Expired
Aug 22, 2017, 6:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Franklin County, KS, Osage County, KS, Shawnee County, KS

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:24 AM CDTFLASH FLOODWellsville, KSFLASH FLOODING OF SEVERAL STREETS IN WELLSVILLE.
Aug 22, 3:49 AM CDTFLASH FLOOD3 Nnw Wellsville, KSWATER RESCUE, DELAYED REPORT.
Aug 22, 4:36 AM CDTFLASH FLOOD5 Ese Vinland, KSWATER RESCUE, DELAYED REPORT.
Aug 22, 6:00 AM CDTHEAVY RAIN 4.822 Wsw Lawrence, KSCOCORAHS STATION KS-DG-53, 2 WSW LAWRENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 203 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGUS53 KTOP 220501
FFWTOP
KSC045-059-139-177-221100-
/O.NEW.KTOP.FF.W.0010.170822T0501Z-170822T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1201 AM CDT TUE AUG 22 2017

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Franklin County in east central Kansas...
  Southeastern Shawnee County in east central Kansas...
  Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...

* Until 600 AM CDT

* At 1200 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with a up to two more inches expected over the next 
  couple hours. Flash flooding is already occurring or expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Lawrence, Baldwin City, Eudora, Richland, Wellsville, Overbrook,
  Centropolis, Clinton, Lone Star, Pleasant Grove, Vinland, Pomona
  Lake, Clinton Lake and Globe.

This includes the following highways...
 Interstate 35 between mile markers 192 and 198.
 Kansas Turnpike between mile markers 192 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3869 9507 3867 9506 3863 9561 3900 9563
      3902 9519 3896 9518 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506 3870 9506

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:46 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 21, 11:46 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1146 PM CDT Mon Aug 21 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM CDT Mon Aug 21 2017

19Z water vapor imagery shows a low amplitude shortwave moving
through the northern plains. A weak MCV from the early morning
convection has become difficult to discern over northeast KS and
likely has sheared out. Otherwise water vapor imagery shows a plume
of mid level moisture from wester TX through northeast KS. At the
surface, a prefrontal trough was noted from northwest KS into the
eastern Dakotas with a cold front over western ND and into eastern
WY.

For tonight models still show some weak vorticity advection ahead of
the northern plains shortwave and some frontogenesis overnight with
the front. With the very moist airmass in place, showers and
thunderstorms are expected to become widespread this evening and
move through the area overnight. Models have trended slightly faster
with the frontal system and some of the high resolution models show
precip exiting the forecast area to the southeast by 7 am Tuesday.
The clouds and shower activity have slowed down the destabilization
of the boundary layer. But RAP analysis suggests MLCAPE values over
2000 J/kg beginning to develop. Deep layer shear remains a little
marginal, but look to be good enough that if a discrete storm were
able to persist it could go on to produce some severe hail and
winds. Aside from that, the main focus remains on the heavy rain
potential. With PWs still progged over 2 inches, the airmass looked
primed for heavy rainfall. Although with the model trends of a
faster progression to the frontal system, the risk for flash
flooding looks to have diminished somewhat. While the ensemble means
for QPF have also lessened, a few members continue to show the
potential for isolated heavy to excessive rain. Because of this will
maintain the flash flood watch as is.

Showers and thunderstorms should be moving southeast of the area
Tuesday morning and have POPs decreasing with virtually a dry
forecast for much of the area by noon. The stronger cold air
advection looks to hold off until late morning or early afternoon so
Lows tonight are expected to remain muggy with readings in the upper
60s to around 70. Have trended highs cooler by a degree or two with
models showing decent low level cold air advection through the
afternoon. Have forecast highs in the lower and middle 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM CDT Mon Aug 21 2017

By Tuesday night, the mid-level trough will be shifting into the
northeastern U.S. with surface high pressure sliding southward from
the Northern Plains into the central U.S.  The region will remain
under the influence of this surface high pressure and northwesterly
flow aloft through Thursday, resulting in dry conditions and
temperatures cooler than the seasonal normals with highs in the low
80s.

By Thursday night, models show a mid-level ridge briefly building
into the central U.S. ahead of a mid-level trough diving into the
Pacific Northwest.  Models are in decent agreement with showing an
embedded shortwave developing within this ridge Thursday night and
gradually tracking across the CWA Friday and Friday night.  The mid-
level trough over the Pacific Northwest will get pushed back into
Canada as a broad mid-level ridge builds across the western U.S.
Saturday through Monday.  The central U.S. will remain under
northwesterly flow aloft into early next week, with models showing
additional embedded waves developing within the mid-level flow.  As
a result, some periods of scattered showers and thunderstorms will
be possible from Thursday night into Sunday, with some isolated
precipitation possibly continuing into early next week. Temperatures
through the weekend and into early next week will remain below the
seasonal normals, with highs staying in the low 80s and low
temperatures in the low 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Aug 21 2017

Scattered TSRA are gradually clearing KTOP/KFOE towards the east
with improving conditions to VFR. Could still see a few storms in
vicinity of the front as it passes in the 08 to 10Z time frame at
KTOP/KFOE with a mention of temporary MVFR ceilings. KMHK has a
lesser chance of seeing convection overnight. MVFR stratus should
be short lived as increasing dry air advection shunts the low
level moisture out of the area by 15Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT Tuesday for KSZ011-012-023-024-
026-038>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Hennecke
AVIATION...Prieto
Hazardous weather outlook, Aug 21, 10:27 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1027 PM CDT Mon Aug 21 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-230330-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1027 PM CDT Mon Aug 21 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Training thunderstorms across portions of northeast and east
central Kansas has resulted in heavy rainfall and reports of flash
flooding earlier this evening. Flash Flood Warnings are in effect
across portions of the outlook area. Rainfall totals range from 1
to 5 inches in these areas with additional inch or two possible.
Thunderstorms through midnight may produce strong wind gusts.

Later tonight, scattered thunderstorms are expected to drop
southward along a cold front. These storms are capable of
producing heavy rainfall and the risk for flash flooding,
especially over east central and portions of northeast Kansas
where rain has fallen.

Flash Flood Watch remains in effect through Tuesday morning for
the eastern half of the outlook area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 21, 9:53 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     1 ESE EMPORIA           38.40N 96.17W
08/21/2017                   LYON               KS   TRAINED SPOTTER

            REPORTS OF SEVERAL LIMBS DOWN IN THE
            NEIGHBORHOOD AROUND 2 INCHES.

&&

SMB
Local storm report, Aug 21, 9:54 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       1 NE EMPORIA            38.42N 96.17W
08/21/2017  E2.40 INCH       LYON               KS   TRAINED SPOTTER

            STORM TOTAL SINCE 9:45 PM CDT.

&&

JP
Local storm report, Aug 21, 10:00 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       CORNING                 39.66N 96.03W
08/21/2017  E4.00 INCH       NEMAHA             KS   TRAINED SPOTTER

            STORM TOTAL SINCE 9:45 PM CDT.

&&

JP
Local storm report, Aug 21, 10:06 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLOOD            TOPEKA                  39.05N 95.68W
08/21/2017                   SHAWNEE            KS   LAW ENFORCEMENT

            10" OF STANDING WATER REPORTED AT 10TH AND
            TOPEKA.

&&

SMB
Local storm report, Aug 21, 10:08 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
08/21/2017                   SHAWNEE            KS   LAW ENFORCEMENT

            10" OF STANDING WATER REPORTED AT 10TH AND
            TOPEKA. ...CORRECTION...

&&

SMB
Local storm report, Aug 21, 11:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     EMPORIA                 38.40N 96.18W
08/21/2017                   LYON               KS   PUBLIC

            RELAYED VIA PHOTOS ON SOCIAL MEDIA. 10 INCH
            TREE BRANCH SPLIT FROM THE MAIN TRUNK. RADAR
            ESTIMATED TIME.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:36 PM CDTFlash Flood WarningTOPJefferson6 hr
Aug 21, 7:49 PM CDTSpecial Weather StatementTOPJackson26 min
Aug 21, 7:59 PM CDTSpecial Weather StatementTOPShawnee31 min
Aug 21, 8:12 PM CDTSpecial Weather StatementTOPWabaunsee33 min
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee20 min
Aug 21, 8:45 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 21, 9:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 21, 9:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson34 min
Aug 21, 9:30 PM CDTSpecial Weather StatementTOPLyon30 min
Aug 21, 9:55 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Aug 21, 10:03 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee, Wabaunsee4 hr
Aug 22, 1:28 AM CDTAreal Flood AdvisoryTOPFranklin3 hr
Aug 22, 1:51 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee4 hr
Aug 22, 2:29 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Aug 22, 3:32 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 22, 4:57 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPDouglas27 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPShawnee22 hr
Aug 22, 5:33 AM CDTAreal Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr
Aug 22, 5:46 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr
Aug 22, 7:29 AM CDTAreal Flood WarningTOPFranklin3 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin47 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin, Osage40 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Aug 22, 8:34 AM CDTAreal Flood WarningTOPDouglas, Franklin, Osage4 hr
Aug 22, 10:47 AM CDTAreal Flood WarningTOPFranklin118 min
Aug 22, 12:16 PM CDTAreal Flood WarningTOPDouglas, Franklin, Osage8 hr

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.